Texas, 2020

Tornadoes and Hail in Texas, April 18 to 22, 2020

April 18 to 22, 2020 · NWS LCH · 7 events in 5 counties and zones

A cold front drifted into the area and stalled while short waves passed aloft. Severe weather occurred over multiple days with hail, wind damage, and tornadoes reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$375,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A cold front drifted into the area and stalled while short waves passed aloft. Severe weather occurred over multiple days with hail, wind damage, and tornadoes reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Apr 18, 4:38 PM CST, 55 minutes earlier.

Area forecast discussion, Apr 18, 4:38 PM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
538 PM CDT Sat Apr 18 2020

.DISCUSSION...
Just a quick note to users - we have been made aware of a comms
failure that is affecting transmission of our radar data (both
KLCH and KPOE)...at this time, there are no other issues within
the office and products (namely, potential severe weather
products) continue to flow out as needed.

25

&&

.PREV DISCUSSION... /issued 320 PM CDT Sat Apr 18 2020/

DISCUSSION...
Wx map shows weak front beginning to move back north across the
20-60nm marine zones this afternoon. Radar showing increased
showers and thunderstorms continuing near and just north of the
frontal zone, a couple of strong storms noted with hail earlier
this afternoon.

The front will continue northward this afternoon and evening,
coupled with the weak shortwave moving across the area, to
continue generating scattered showers and thunderstorms further
inland. The Storm Prediction Center has all of SE TX/C and S LA in
a Marginal Risk of severe thunderstorm. Looks like the continued
threat would be hail with the elevated convection.

Weather Prediction Center has all of SE TX/C and S LA in a Marginal
Risk of of Excessive Rainfall, especially if training thunderstorms
commence. Really not looking for widespread areal rainfall with
precipitation totals in the 0.25-0.75" range along the I-10
corridor, locally higher if training commences. Also, most of this
area has been fairly dry lately with either in D0 (Abnormally
Dry) to D1 (Moderate Drought) conditions, which means our soils
have some absorption capacity for the light to moderate rainfall.
Again, heavy rainfall, especially training over urban areas, can
still cause flooding.

The next and most significant upper level shortwave will be
moving eastward across the Gulf states Sunday and Sunday night,
with the surface low expected to track from west to east over the
ArkLaTex region. Guidance continues to show a significant severe
weather threat late Sunday morning into the afternoon/early
evening hours, especially north of the I-10/U.S. 190 corridor.
Still not specific if either an larger MCS or individual
supercells develops, or both. But realize the potential will be
the highest from late Sunday morning across SE TX and the
afternoon hours across C and SC LA. SPC has outlined a Moderate
Risk from the northern sections of Rapides/Avoyelles parishes
eastward into MS/AL, the rest of the region along and north of
U.S. 190 in an Enhanced Risk, and a Slight Risk south of U.S. 190
into the coastal waters. All modes of severe weather (tornadoes,
damaging wind, and large hail) will be possible.

For Monday through early Wednesday, tranquil weather expected
behind the departing storm system. However, another significant
storm system is possible late Wednesday night into Thursday across
the southern U.S.

DML

MARINE...
A weak front will continue northward this afternoon and evening,
allowing onshore flow to resume through Sunday. A significant
upper level disturbance and Pacific cold front will move across on
Sunday night, with a chance of strong to possibly severe thunderstorms
ahead of and along the front. Expect brief offshore flow for Monday,
with onshore flow resuming for Tuesday. The next chance of showers
and thunderstorms is expected Wednesday.

DML

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  63  80  60  78 /  50  90  30   0
LCH  69  81  63  82 /  40  50  10   0
LFT  70  84  65  81 /  50  40  30   0
BPT  70  81  63  83 /  30  40   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&
Hazardous weather outlook, Apr 18, 2:24 PM CST, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
324 PM CDT Sat Apr 18 2020

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-192030-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
324 PM CDT Sat Apr 18 2020

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...This afternoon and tonight.
Scattered showers and thunderstorms will continue to develop across
the coast and advance northward this afternoon and evening. There is
a Marginal Risk of severe weather, with a threat of strong to
marginally severe wind gusts and small hail possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
A significant storm system will move through the region Sunday,
bringing numerous to widespread showers and thunderstorms. Portions
of Rapides and Avoyelles parishes are outlined in a Moderate Risk,
the rest of the region along and north of U.S. 190 in an Enhanced
Risk, and a Slight Risk south of U.S. 190 to the coast. Damaging wind
gusts, large hail and tornadoes will be possible, mainly from midday
Sunday through late afternoon or early evening. The greatest
potential for severe storms will be north of I-10, where a few
significant severe storms capable of producing large hail or strong
tornadoes will be possible.

Thunderstorms will also be capable of producing frequent lightning
along with torrential downpours. A Marginal risk for excessive
rainfall is outlined for portions of upper southeast Texas and
central Louisiana.

Another rather potent storm system could affect the region next
Wednesday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.

GMZ430-432-435-450-452-455-470-472-475-192030-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
324 PM CDT Sat Apr 18 2020

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.
Scattered showers and thunderstorms will continue to develop across
the coastal waters this afternoon. There is a Marginal Risk of
severe weather, with a threat of strong to marginally severe wind
gusts and small hail possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Some strong thunderstorms may develop on Sunday afternoon and
evening with locally higher winds and seas. Southerly winds look to
increase late Tuesday into Wednesday ahead of the next storm system,
and could become rather strong nearing Small Craft Advisory
conditions.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 18, 12:45 PM CST, 4 hours 48 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
145 PM CDT Sat Apr 18 2020

LAZ054-055-181915-
Lower St. Martin LA-St. Mary LA-
145 PM CDT Sat Apr 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ST. MARY AND
SOUTHEASTERN ST. MARTIN PARISHES UNTIL 215 PM CDT...

At 145 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Patterson, moving northeast at 45 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Morgan City, Berwick and Amelia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2961 9114 2959 9116 2961 9118 2958 9122
      2955 9124 2955 9128 2953 9129 2951 9127
      2948 9128 2948 9130 2949 9134 2957 9140
      2981 9110 2975 9109 2974 9110 2969 9110
      2964 9111 2963 9108
TIME...MOT...LOC 1845Z 235DEG 39KT 2958 9130

Jones
Special weather statement, Apr 18, 4:53 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
553 PM CDT Sat Apr 18 2020

LAZ042-074-182315-
Jefferson Davis-East Cameron-
553 PM CDT Sat Apr 18 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CAMERON AND
SOUTHEASTERN JEFFERSON DAVIS PARISHES...

At 552 PM CDT, a strong thunderstorm was located over Lacassine
National Wildlife Refuge, moving east at 35 mph.

Penny size hail is possible with this storm.

Locations impacted include...
Welsh, Lake Arthur, Lacassine National Wildlife Refuge, Klondike,
Thornwell, Lowry and Roanoke.

This includes Interstate 10 in Louisiana between mile markers 56 and
58.

If outdoors, consider seeking shelter inside a building.

LAT...LON 2992 9299 2999 9305 3008 9296 3008 9289
      3011 9291 3014 9289 3016 9289 3028 9278
      3012 9262 3009 9262 3007 9264 3008 9265
      3006 9268 3006 9269 3004 9272 3004 9262
      2991 9262
TIME...MOT...LOC 2252Z 259DEG 31KT 3000 9291

TWH
Special weather statement, Apr 18, 5:05 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
605 PM CDT Sat Apr 18 2020

LAZ073-074-182330-
West Cameron-East Cameron-
605 PM CDT Sat Apr 18 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CAMERON PARISH...

At 605 PM CDT, a strong thunderstorm was located near Holly Beach, or
near Sabine National Wildlife, moving east at 25 mph.

Winds in excess of 30 mph and penny size hail are possible with this
storm.

Locations impacted include...
Cameron, Sabine National Wildlife, Holly Beach, Heberts Marina,
Hackberry and Constance Beach.

If outdoors, consider seeking shelter inside a building.

LAT...LON 2989 9361 2997 9334 2985 9335 2987 9335
      2988 9339 2986 9344 2980 9335 2984 9332
      2984 9326 2990 9323 2999 9327 3001 9321
      2976 9314 2978 9327 2976 9334 2979 9332
      2980 9334 2976 9335 2976 9358
TIME...MOT...LOC 2305Z 256DEG 23KT 2982 9351

TWH
Special weather statement, Apr 18, 5:16 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
616 PM CDT Sat Apr 18 2020

LAZ042-043-052-074-182345-
Acadia-Jefferson Davis-Vermilion-East Cameron-
616 PM CDT Sat Apr 18 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN CAMERON...
SOUTHEASTERN JEFFERSON DAVIS...SOUTHWESTERN ACADIA AND NORTHWESTERN
VERMILION PARISHES...

At 616 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Lake Arthur to 6 miles southwest of
Klondike. Movement was east at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Lake Arthur, Gueydan, Mermentau, Klondike, Morse, Riceville,
Thornwell, Lowry, Wright, Estherwood, Florence Landing and Midland.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3019 9248 3010 9242 2993 9241 2987 9251
      2989 9279 2995 9284 3014 9280 3019 9271
TIME...MOT...LOC 2316Z 276DEG 25KT 3013 9270 2995 9268

TWH

The radar

The Houston radar (KHGX), 79 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jefferson

When
April 18, 5:33 PM CST
Where
Jefferson County, 7.98 mi WNW of Hamshire
Measured
1 in hail
Reported by
Public
Coordinates
29.900, -94.420

One inch in diameter hail reported via social media.

Hail, Jefferson

When
April 18, 5:55 PM CST
Where
Jefferson County, 0.6 mi E of La Belle
Measured
1.75 in hail
Reported by
Public
Coordinates
29.880, -94.160

Hail, Tyler

When
April 19, 12:15 PM CST
Where
Tyler County, 0.59 mi E of Woodville Tylerco Ar
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
30.770, -94.440

The Tyler County Sheriff's Department relayed a report of pin pong ball sized hail along Highway 190 near Woodville.

Thunderstorm Wind, Hardin

When
April 19, 3:37 PM CST
Where
Hardin County, 3.65 mi NW of Village Mills
Measured
55 kt (63 mph) measured gust
Reported by
Emergency Manager
Coordinates
30.520, -94.440

A wind gust of 63 mph was recorded at the Wildwood security gate.

Tornado, Jasper

When
April 22, 6:28 PM CST to 6:30 PM CST
Where
Jasper County, 3.76 mi NNW of Holly Spgs to 3.88 mi NNE of Holly Spgs
Rating
EF2
Path length
1.81 mi
Path width
600 yd
Continued into
Newton, Tx (LCH)
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
30.933, -93.897

The tornado developed along County Road 278 east of Jasper, Texas. The storm produced damage to roofs and homes, and snapped trees along its path. The tornado debarked trees at times, along its path.

Tornado, Newton

When
April 22, 6:30 PM CST to 6:56 PM CST
Where
Newton County, 3.22 mi NW of Jamestown to 5.66 mi ESE of Burkeville
Rating
EF2
Path length
18.99 mi
Path width
600 yd
Continued into
Vernon, La (LCH)
Property damage
$75,000
Reported by
Broadcast Media
Coordinates
30.935, -93.866

The tornado removed the roof from a mobile home, otherwise trees along its path were damaged or snapped. The tornado debarked trees at times.

Hail, Newton

When
April 22, 6:40 PM CST
Where
Newton County, 1.82 mi NE of Farrsville
Measured
2.5 in hail
Reported by
Public
Coordinates
30.990, -93.800

Large hail was reported near Farrsville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyThe tornado archive for Texas, 2020Warnings in Texas, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886670, 886671, 886673, 887015, 887013, 887014, 886674.